Alert archive / Oklahoma / Tornado Warnings in 2006

Tornado Warning 8, NWS Norman, OK

March 20, 2006Dewey County, Oklahoma

NWS Norman, OK issued this tornado warning at Mar 20, 2006, 4:42 PM CST for Dewey County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2006, 4:42 PM CST (22:42 UTC)
Expired
Mar 20, 2006, 5:15 PM CST
In force
33 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Dewey County, OK

The radar

The Vance AFB radar (KVNX), 102 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2006-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2006-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 202244
TOROUN
OKC043-202315-
/O.NEW.KOUN.TO.W.0008.060320T2242Z-060320T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
442 PM CST MON MAR 20 2006

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  DEWEY COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 515 PM CST

* AT 442 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM THAT CONTINUES TO SHOW STRONG ROTATION. THIS 
  STORM PRODUCED A BRIEF TORNADO NEAR PUTNAM EARLIER AND REMAIN      
  CAPABLE OF PRODUCING ANOTHER TORNADO. THE STORM IS MOVING 
NORTHEAST AT 25 MPH. 

* LOCATIONS IN THE WARNING INCLUDE HUCMAC...NORTHWESTERN CANTON LAKE
  AND OAKWOOD.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3592 9888 3587 9881 3591 9864 3615 9864
      3611 9876

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 20, 3:10 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 20, 3:10 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
310 PM CST MON MAR 20 2006

.DISCUSSION...
ANOTHER ROUND OF SHWRS/TSTMS DEVELOPING AND MOVING ACROSS PARTS OF
FA THIS AFTN WHERE CLDS HAD DECREASED AND HEATING HAS OCCURRED.
WITH COLD AIR ALOFT ASSOCIATED WITH THE UPR SYSTEM CURRENTLY OVR
THE CENTRAL/SOUTHERN PLAINS... SOME OF THESE STORMS COULD PRODUCE
HAIL THIS AFTN/EVENING. UPR LOW WILL SLOWLY LIFT TO THE NE TONITE.
WRAP AROUND PRECIP WILL BE POSSIBLE OVERNITE WITH CHANCES ENDING
FROM SW TO NE ACROSS CWA. RAIN WILL LIKELY SWITCH OVR OR MIX WITH
SNOW ACROSS NORTHERN AND PARTS OF CENTRAL OK BEFORE ENDING. SFC
LOW THAT WAS IN EASTERN NM/WEST TX PANHANDLE HAS BEGUN TO MOVE TO
THE SE TO NEAR SW OK THIS AFTN. A COLD FRONT IS ON THE MOVE WITH
THE MOVEMENT OF THE SFC LOW. THIS COLD FRONT WILL MOVE ACROSS THE
AREA THIS AFTN/TONIGHT BRINGING GUSTY NORTH WINDS AND COLD AIR TO
THE AREA. WITH THE COLD AIR BEGINNING TO MOVE INTO THE FA... THE
CHANGE OVR OF THE RA TO SN IN EXTREME NW OK SHUD BEGIN WITHIN THE
NEXT FEW HOURS. SNOW ACCUMULATIONS WILL BE GREATEST IN NW OK THIS
EVENING...WITH 1 TO 2 INCHES POSSIBLE. GREATER ACCUMULATIONS
EXPECTED NORTH OF FA TODAY/TONIGHT. WILL EXTEND WINTER WX ADVISORY
INTO THIS EVENING FOR SN AND POSSIBLY BLOWING SN.

TEMPS WILL REMAIN BELOW NORMAL THIS WEEK. TEMPS WILL BE COLD...WITH
HIGHS TUES AFTN IN THE 30S/40S ACROSS A GOOD PORTION OF THE FA. THE
COLD HIGHS WILL BE DUE TO THE COLD AIR MOVING INTO THE AREA TONITE
AND A COLD NORTH SFC WIND FROM THE SNOW PACK BEING GENERATED POINTS
NORTH OF THE CWA TODAY/TONITE. LOWS WILL ALSO BE BELOW FREEZING IN
MANY LOCATIONS THROUGHOUT THE WEEK. THERE IS A CHANCE OF SOME LIGHT
PRECIP AGAIN WED-THU AS ANOTHER UPR SYSTEM MOVES ACROSS THE
CENTRAL/SOUTHERN PLAINS. THIS SYSTEM WILL BRING ANOTHER SHOT OF COOL
AIR TO THE AREA. AFTER THU... TEMPS WILL GRADUALLY BEGIN TO WARM
ACROSS THE FA. MODELS INDICATING ANOTHER COLD FRONT POSSIBLY MOVING
ACROSS THE FA EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  30  42  27  47 /  60  10  10  10
HOBART OK         29  44  26  49 /  40  10  10  20
WICHITA FALLS TX  31  50  31  55 /  20   0  10  10
GAGE OK           24  35  19  41 /  60  10  10  20
PONCA CITY OK     29  37  22  41 /  70  10  10  10
DURANT OK         35  49  31  55 /  30   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY UNTIL 10 PM CST THIS EVENING FOR OKZ004-
     OKZ005-OKZ009-OKZ010.

TX...NONE.
&&

02/25
Hazardous weather outlook, Mar 20, 7:00 AM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CST MON MAR 20 2006

OKZ004>048-050>052-TXZ083>090-201800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
700 AM CST SUN MAR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL
AND SOUTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA INCLUDES THAT PART OF OKLAHOMA SOUTH OF A LINE
FROM ERICK...TO KINGFISHER... TO CUSHING.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM
THROUGH 7 PM.

IMPACTS...
SOME MINOR DAMAGE TO PROPERTY WILL BE POSSIBLE FROM HAIL UP TO
NICKEL SIZE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS
THROUGH EARLY EVENING.

DISCUSSION...
AN INTENSE STORM SYSTEM...CENTERED OVER THE TEXAS PANHANDLE THIS
MORNING... WILL MOVE EAST ACROSS OKLAHOMA TODAY. AN ASSOCIATED
SURFACE LOW WILL MOVE INTO CENTRAL OKLAHOMA BY LATE AFTERNOON. SOUTH
OF THE LOW... A SLOT OF DRIER AIR WILL MOVE INTO SOUTHERN OKLAHOMA
AND NORTHERN TEXAS...RESULTING IN THINNING CLOUDS AND POSSIBLY SOME
SURFACE HEATING ACROSS THESE AREAS. MEANWHILE... CLOUDY AND COOLER
CONDITIONS WILL CONTINUE NORTH OF THE LOW ACROSS NORTHERN OKLAHOMA.
IN BETWEEN...AN EAST TO WEST ORIENTED FRONT WILL STRENGTHEN ACROSS
CENTRAL OR SOUTHERN OKLAHOMA.

BY LATE AFTERNOON...COOLER AIR AT MID LEVELS WILL OVERSPREAD THE
REGION. THE COOLEST AIR ALOFT WILL BE ACROSS CENTRAL AND NORTHERN
OKLAHOMA. WHERE THE COLD AIR ALOFT TO THE NORTH OVERLAPS THE
MILDER SURFACE AIR TO THE SOUTH... RESULTING INSTABILITY MAY BE
SUFFICIENT FOR A FEW LOW-TOPPED SHOWERS AND THUNDERSTORMS TO DEVELOP
ACROSS CENTRAL AND SOUTHERN OKLAHOMA. A FEW OF THE THUNDERSTORMS
COULD PRODUCE SMALL HAIL. IF SUFFICIENT CLEARING AND DESTABILIZATION
OCCURS... A FEW THUNDERSTORMS COULD PRODUCE MARGINALLY SEVERE HAIL.
ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL
LIKELY WEAKEN THIS EVENING AS THE SURFACE FRONT MOVES INTO SOUTHEAST
OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY MAR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
SNOW AND BLOWING SNOW ARE LIKELY ACROSS PARTS OF NORTHWEST OKLAHOMA
TODAY. A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 6 PM FOR THESE
AREAS.

A FREEZE IS EXPECTED TONIGHT ACROSS MUCH OF WESTERN NORTH TEXAS AND
THE NORTHWEST HALF OF OKLAHOMA... AND A HARD FREEZE IS LIKELY ACROSS
MUCH OF THE NORTHWESTERN QUARTER OF OKLAHOMA. WIND CHILLS WILL
LIKELY FALL INTO THE TEENS OR LOWER LATE TONIGHT AND EARLY TUESDAY
IN THESE AREAS. PROPER PRECAUTIONS SHOULD BE TAKEN TODAY TO PROTECT
PETS... LIVESTOCK... AND TENDER VEGETATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

OTHER HAZARDOUS WEATHER...
THERE IS A SLIGHT CHANCE OF ACCUMULATING SNOW FROM LATE WEDNESDAY
INTO EARLY THURSDAY ACROSS NORTHERN OKLAHOMA. SNOW ACCUMULATIONS...
IF ANY... MOST LIKELY WOULD BE LIGHT.

ADDITIONAL FREEZES ARE FORECAST EACH NIGHT THROUGH FRIDAY NIGHT
ACROSS NORTHERN OKLAHOMA. FREEZE CONDITIONS COULD OCCUR AS FAR SOUTH
AS NORTHERN TEXAS ON SEVERAL NIGHTS THIS WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

24

In the hours before

Special weather statement, Mar 20, 4:04 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
404 PM CST MON MAR 20 2006

OKZ032-043-202230-
HUGHES OK-COAL OK-
404 PM CST MON MAR 20 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL AND HUGHES COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES WEST OF
WETUMKA TO 7 MILES SOUTH OF CENTRAHOMA AT 404 PM CST...MOVING
NORTHEAST AT 45 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

30
Special weather statement, Mar 20, 4:06 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CST MON MAR 20 2006

TXZ086-088>090-202230-
WICHITA TX-CLAY TX-ARCHER TX-BAYLOR TX-
406 PM CST MON MAR 20 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...CLAY AND
WICHITA COUNTIES.

A LINE OF THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTHWEST OF
BURKBURNETT TO 21 MILES WEST OF WESTOVER AT 406 PM CST...MOVING EAST
AT 40 MPH.

WINDS OF 45 TO 55 MPH ARE ARE LIKELY.
Special weather statement, Mar 20, 4:12 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CST MON MAR 20 2006

OKZ017-202230-
BLAINE OK-
412 PM CST MON MAR 20 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF GEARY AT 412 PM
CST...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

30
Special weather statement, Mar 20, 4:30 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CST MON MAR 20 2006

OKZ018-202245-
KINGFISHER OK-
430 PM CST MON MAR 20 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KINGFISHER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER DOVER AT 430 PM CST...MOVING
NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

30
Local storm report, Mar 20, 4:34 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
434 PM CST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     NON-TSTM WND GST WICHITA FALLS           33.91N 98.50W
03/20/2006  M61 MPH          WICHITA            TX   ASOS

            MEASURED AT SHEPHERD AFB

&&

JPIKE
Special weather statement, Mar 20, 4:42 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
442 PM CST MON MAR 20 2006

OKZ025-202300-
OKLAHOMA OK-
442 PM CST MON MAR 20 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR OKLAHOMA COUNTY.

STRONG THUNDERSTORMS WERE LOCATED OVER NORTHERN OKLAHOMA CITY AT 442
PM CST...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:50 PM CSTSevere Thunderstorm WarningOUNDewey40 min
Mar 20, 3:54 PM CSTSevere Thunderstorm WarningOUNCanadian51 min
Mar 20, 3:55 PM CSTSevere Thunderstorm WarningOUNComanche50 min
Mar 20, 3:56 PM CSTWind AdvisoryOUNBeckham, Caddo, Canadian, Carter, Cleveland, Comanche and 17 more5 hr
Mar 20, 3:58 PM CSTSevere Thunderstorm WarningOUNCotton47 min
Mar 20, 4:18 PM CSTSevere Thunderstorm WarningOUNCoal27 min
Mar 20, 4:18 PM CSTTornado WarningOUNDewey27 min
Mar 20, 4:21 PM CSTSevere Thunderstorm WarningOUNCaddo, Grady, Jefferson, Stephens39 min
Mar 20, 4:38 PM CSTTornado WarningOUNKingfisher37 min
Mar 20, 4:49 PM CSTSevere Thunderstorm WarningOUNCanadian26 min
Mar 20, 5:11 PM CSTTornado WarningOUNLogan49 min
Mar 20, 5:43 PM CSTSevere Thunderstorm WarningOUNLincoln32 min

Nearby

Tornado Warnings in Oklahoma, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.